MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ45
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/21/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a cavernous carotid fistula (ccf) in the internal carotid artery (ica) using pod packing coils (podjs).During the procedure, after advancing approximately half of a podj into the sac of the fistula using a lantern delivery microcatheter (lantern), the physician was not satisfied with the position of the podj and decided to withdraw it.However, while repositioning, the podj unintentionally detached.The physician then made a few attempts to push the remaining podj into the target vessel, but was unsuccessful.Therefore, the physician removed the lantern and successfully snared the podj out of the patient's body.The procedure was completed using other coils, an additional podj, and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.Bends were present along the pusher assembly length.The sr wire was fractured and embolization coil was unraveled.Proximal constraint sphere was inside the distal detachment tip.Conclusions: evaluation of the returned podj revealed that the sr wire was fractured and the embolization coil was unraveled.If the device is forcefully retracted against resistance, the sr wire may break which will likely result in the coil winds unraveling.Some unraveling observed during the evaluation is likely a result of the device being handled when packaged for return.Further evaluation revealed that the pusher assembly was bent in multiple locations; these bends were likely incidental and may have occurred during packaging for return.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8188180
Report Number3005168196-2018-02484
Device Sequence Number11290811
Product Code HCG
UDI-Device Identifier00814548016726
UDI-Public00814548016726
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/21/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/09/2024
Device Catalogue NumberRBYPODJ45
Device Lot NumberF72020
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/21/2018
Supplement Date Received by Manufacturer02/05/2019
Initial Report FDA Received Date12/20/2018
Supplement Report FDA Received Date02/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Date Report Sent to FDA01/01/2005